Article Text

PDF
INT-012 An analysis on safety profile of biologic agents in paediatric patients with juvenile rheumatoid arthritis
  1. JY Choi1,
  2. AH Jung1,
  3. SH Jung1,
  4. HJ Hahn1,
  5. JG Kim2,
  6. WG Shin3
  1. 1Seoul National University Hospital, Pharmacy, Seoul, Korea- South
  2. 2Seoul National University Hospital, Pediatrics, Seoul, Korea- South
  3. 3Seoul National University, Pharmacy, Seoul, Korea- South

Abstract

Background Currently available biologic agents used to treat patients with juvenile rheumatoid arthritis (JRA) include tumour necrosis factor (TNF) -α inhibitors, various agents that target interleukin (IL)-1 and the IL-6 receptor, T-cell co-stimulation inhibitors and antibodies to B-lymphocyte antigen CD20. These agents are increasingly used early in the course of the disease and often for long periods of time. Safety concerns are, therefore, being examined more closely. For instance, in 2009, the FDA issued a warning related to the development of malignancies in patients with JRA who had used anti-TNF medications for >2.5 years. Other concerns over biologic therapy for JRA include an increased risk of infections, particularly Mycobacterium infection, infusion reactions or injection-site reactions, neuropsychiatric adverse events (AEs).

Purpose However, we can rarely get the safety profile of biologic therapy in JRA patients under 18 years old. The goal of this study is to provide data on safety of biologic agents in paediatric patients with JRA and find risk factors for adverse events.

Material and methods In this study, we analysed the reports of adverse events of biologics for JRA available in a national university hospital from 2004 to 2013, retrospectively, with a particular focus on TNF-α inhibitors, the most commonly used biologic agents for JRA. The association study between adverse events and risk factors was performed with SPSS.

Results In 83 patients who treated with etanercept, 106 AEs that included 36 cases of upper respiratory infections, 13 cases of headaches, 17 cases of injection site reactions were observed in 52 patients (62.7%). Especially, injection site reactions were reported more often in patients who treated with syringe type compared to vial type (55% vs 9.5%). A total of 5 patients (83.8%) treated with infliximab (n = 6) experienced 8 AEs which included 6 cases of infusion reactions. Most of AEs were evaluated as mild to moderate. Steroid dose per weight (kg) was significantly associated with infections occurred in patients treated with etanercept (P = 0.022).

Conclusion Paediatric patients treated with anti-TNF therapy experience various kinds of AEs. They should be carefully monitored and educated so as to minimise the risk of AEs of biologic therapies.

References and/or Acknowledgements None.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.